Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Cut points of $ X$ and the hyperspace of subcontinua $ C(X)$


Authors: Togo Nishiura and Choon Jai Rhee
Journal: Proc. Amer. Math. Soc. 82 (1981), 149-154
MSC: Primary 54B20; Secondary 54E40, 54F20
DOI: https://doi.org/10.1090/S0002-9939-1981-0603619-6
MathSciNet review: 603619
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a nondegenerate metric continuum and $ {p_0}$ a point with $ X = {X_1} \cup {X_2}$, $ \{ {p_0}\} = {X_1} \cap {X_2}$, $ {X_1}$ and $ {X_2}$ continua. Denote by $ C(X)$, $ C({X_1})$ and $ C({X_2})$ the hyperspaces of nonempty subcontinua of $ X$, $ {X_1}$ and $ {X_2}$ respectively.

Theorem. $ C(X)$ is contractible if and only if $ C({X_1})$ and $ C({X_2})$ are contractible and either $ {X_1}$ or $ {X_2}$ is contractible im kleinen at $ {p_0}$ (a modification of connected im kleinen at $ {p_0}$).

Theorem. Let $ {X_1}$ and $ {X_2}$ satisfy Kelley's condition $ K$. Then $ C(X)$ is contractible when and only when either $ {X_1}$ or $ {X_2}$ is connected im kleinen at $ {p_0}$. Examples are given.


References [Enhancements On Off] (What's this?)

  • [1] J. G. Hocking and G. S. Young, Topology, Addison-Wesley, Reading, Mass., 1961. MR 0125557 (23:A2857)
  • [2] J. L. Kelley, Hyperspaces of a continuum, Trans. Amer. Math. Soc. 52 (1942), 22-36. MR 0006505 (3:315b)
  • [3] J. Krasinkiewicz, On the hyperspaces of hereditarily indecomposable continua, Fund. Math. 84 (1974), 175-186. MR 0350711 (50:3203)
  • [4] S. B. Nadler, Jr., Hyperspaces of sets, Dekker, New York, 1978. MR 0500811 (58:18330)
  • [5] C. J. Rhee, On dimension of hyperspace of a metric continuum, Bull. Soc. Roy. Sci. Liege 38 (1969), 602-604. MR 0264620 (41:9212a)
  • [6] G. T. Whyburn, Analytic topology, Amer. Math. Soc. Colloq. Publ., vol. 28, Amer. Math. Soc., Providence, R.I., 1942. MR 0007095 (4:86b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54B20, 54E40, 54F20

Retrieve articles in all journals with MSC: 54B20, 54E40, 54F20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1981-0603619-6
Keywords: Hyperspace of subcontinua $ C(X)$, cut point, contractibility, connected im kleinen
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society